During an overdose, opiates overwhelm certain receptors in the brain, interrupting a key part of the body’s impulse to breathe. Breathing slows dangerously or stops. Reversing this process quickly is crucial because without breathing and oxygen, brain damage and death can occur. Quickly recognizing the signs of an opioid overdose and acting appropriately could make all the difference.
- Will not wake or respond to your voice or touch
- Breathing is very slow, irregular, or has stopped
- Fingernails and lips turn blue or purple
- Slow heartbeat and/or low blood pressure
- Center part of their eye is very small—sometimes called “pinpoint pupils”
Not all of these signs will be present. If you see these signs, call 911. If prepared, administer Narcan (naloxone hydrochloride).
When used as directed, Narcan (naloxone hydrochloride) can reverse the effects of opioids—temporarily restoring breathing and wakefulness. Learn more about Narcan here.